Although the use of heparin is relatively common in the ED, rarely we encounter this complication. In contrast to other conditions caused by enhanced consumption, impaired production, or destruction of platelets, which lead to bleeding complications, immune-mediated heparin-induced thrombocytopenia (HIT) does not induce bleeding but rather results in a paradoxical prothrombotic state. Thromboembolic complications develop in approximately 50% of patients with confirmed HIT. Venous thrombosis of the large vessels of the lower limbs and pulmonary embolism are the most frequent complications, followed by peripheral arterial thrombosis and then stroke; myocardial infarction is uncommon.
HIT occurs in approximately 1 in 5000 hospitalized patients. The risk of HIT depends on the type of heparin and the patient population. The incidence is up to 10 times as high among patients receiving unfractionated heparin as it is among those receiving low-molecular-weight heparin, and HIT occurs more frequently among patients who have had major surgery than among those who have had minor surgery or are receiving medical therapy. HIT is rare in obstetrical patients, although in contexts other than pregnancy, women are at slightly higher risk than men.
The onset of HIT characteristically occurs between 5 and 10 days after heparin is started, both in patients who receive heparin for the first time and in patients with reexposure. However, there are exceptions. In persons who have received heparin within the previous 90 days (especially, ≤30 days), there may be persistent circulating anti–platelet factor 4 (PF4)–heparin antibodies, and HIT can start abruptly on reexposure to heparin (rapid-onset HIT); in this case, HIT is sometimes complicated by an anaphylactoid reaction within 30 minutes after a heparin bolus. The fall in platelet count in HIT occurs rapidly (over a period of 1 to 3 days) and is assessed relative to the highest platelet count after the start of heparin. The typical nadir is 40,000 to 80,000 platelets per cubic millimeter, but the count may remain in the normal range (e.g., a decline from 500,000 to 200,000 per cubic millimeter). In less than 10% of patients, the decrease in platelet count is less pronounced (30 to 50% of the highest preceding value). Rarely, the platelet count may fall below 20,000 per cubic millimeter, especially when HIT is associated with other causes of thrombocytopenia, such as consumptive coagulopathy.
Although monitoring of platelet counts facilitates the recognition of HIT, it is difficult to justify in many patients, especially outpatients. Monitoring should be considered when the risk of HIT is relatively high (>1%), such as among patients who have undergone cardiac surgery and those receiving unfractionated heparin after major surgery (other than heparin received for intraoperative flushes or catheter-related flushes). Scoring systems can be helpful in estimating the probability of HIT. A widely used scoring system is the 4T score, which evaluates four indicators: the relative platelet-count fall, the timing of the onset of the platelet-count fall, the presence or absence of thrombosis, and the likelihood of another cause, with scores on the individual components ranging from 0 to 2 and higher scores indicating a higher likelihood of HIT. For those whose score is intermediate or high, laboratory tests are needed to rule out HIT. Anti–PF4–heparin enzyme immunoassays have an excellent negative predictive value (98 to 99%) but a low positive predictive value, owing to the detection of clinically insignificant anti–PF4–heparin antibodies. Diagnostic accuracy for HIT is improved with the use of both an anti–PF4–heparin enzyme immunoassay and a functional test (e.g., a platelet-activation assay).
Key interventions in patients with highly suspected or confirmed acute HIT are the prompt cessation of heparin (if still being administered) and the initiation of an alternative anticoagulant at a therapeutic dose. Prophylactic-dose anticoagulation is insufficient to compensate for massive thrombin generation, even if the patient has no apparent thrombosis. Vitamin K antagonists (e.g., warfarin and phenprocoumon) must not be given until HIT has abated (e.g., the platelet count has increased to >150,000 per cubic millimeter at a stable plateau for 2 consecutive days), because they increase the risk of venous limb gangrene and limb loss by decreasing the level of protein C. Two drugs are approved for the treatment of HIT — the direct thrombin inhibitor argatroban (in the United States, Canada, the European Union, and Australia) and the antithrombin-dependent factor Xa inhibitor danaparoid (in Canada, the European Union, and Australia). Argatroban is frequently used in critically ill patients. It has a relatively short half-life, which is independent of renal function, but it requires intravenous administration. Fondaparinux and bivalirudin are also used in this context, although they have not been approved by the Food and Drug Administration for this indication. Prophylactic platelet transfusions should be avoided in patients with HIT. The risk of bleeding is very low, and such transfusions can increase the risk of thrombosis.